Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX

April 10, 2017Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2017, 8:15 PM CDT for Terrell County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 8:15 PM CDT (01:15 UTC)
Expired
Apr 10, 2017, 9:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 163 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.9

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS54 KMAF 110115
SVRMAF
TXC443-110200-
/O.NEW.KMAF.SV.W.0042.170411T0115Z-170411T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
815 PM CDT MON APR 10 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Terrell County in southwestern Texas...

* Until 900 PM CDT

* At 814 PM CDT, a severe thunderstorm was located near Terrell
  County Gas Plant, or 22 miles south of Sheffield, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3034 10172 3033 10174 3028 10176 3028 10214
      3047 10207 3047 10173 3045 10172 3047 10172
      3047 10169 3042 10174 3040 10170 3038 10170
      3036 10166 3034 10166
TIME...MOT...LOC 0114Z 000DEG 3KT 3039 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
608 
WWUS54 KMAF 110140
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
840 PM CDT MON APR 10 2017

TXC443-110200-
/O.CON.KMAF.SV.W.0042.000000T0000Z-170411T0200Z/
Terrell TX-
840 PM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN TERRELL COUNTY...

At 840 PM CDT, a severe thunderstorm was located near Terrell County
Gas Plant, or 23 miles south of Sheffield, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3034 10172 3033 10174 3028 10176 3028 10214
      3047 10207 3047 10173 3045 10172 3047 10172
      3047 10169 3042 10174 3040 10170 3038 10170
      3036 10166 3034 10166
TIME...MOT...LOC 0140Z 000DEG 3KT 3037 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:37 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 10, 4:37 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
437 PM CDT Mon Apr 10 2017

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Not many changes to the current forecast. Models still developing
MVFR stratus along the front, westward into the Stockton Plateau
after 00Z. The northern extent of this could move into KFST/KPEQ
overnight, before scattering out by 18Z Tue. Otherwise, VFR
conditions expected in veering sfc flow.

&&

.PREV DISCUSSION... /issued 224 PM CDT Mon Apr 10 2017/

DISCUSSION...
A weak cold front has moved into the Permian Basin today and
according to latest visible satellite and surface observations is
currently sitting along a line from Big Lake, to McCamey, to
Pecos. Cooler and drier air behind the front will keep any
convective development this afternoon confined south of the front
in the lower Trans Pecos and Big Bend. The cool and dry air will
remain across much of the area Tuesday allowing again for only
southern portions of the CWA (including the Davis Mountains) a
chance at rainfall.

Surface high pressure will move east Wednesday and a
southeasterly return flow will increase low level moisture. This
combined with a strong upper disturbance moving out of southern
New Mexico will increase instability, particularly in the mid and
upper levels, and increase rain chances. Shear values will be
enough to support severe convection but CAPE values will only be
around 1000 J/kg so SPC has us outlooked in only a marginal risk
at this time. Fewer clouds will allow for more surface heating and
instability so Wednesday will have to be closely monitored.

The disturbance will move east Thursday causing rain chances to
diminish but continuing southwesterly upper level flow will keep a
slight chance for rain across much of the CWA through the end of
the week. Temperatures will increase late this week though not
too much above normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  74  59  76 /  10  10  20  40
Carlsbad                       49  75  56  77 /  10  10  40  60
Dryden                         61  77  62  77 /  50  40  30  30
Fort Stockton                  55  76  60  77 /  30  20  30  40
Guadalupe Pass                 49  68  53  72 /  10  10  40  60
Hobbs                          46  74  55  70 /  10  10  30  60
Marfa                          47  75  52  77 /  30  20  30  60
Midland Intl Airport           52  75  59  74 /  10  10  30  40
Odessa                         52  74  58  74 /  10  10  30  50
Wink                           53  77  61  78 /  10  10  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Apr 10, 2:28 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Mon Apr 10 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
228 PM CDT Mon Apr 10 2017 /128 PM MDT Mon Apr 10 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms across the Lower Trans Pecos this
evening and tonight with storm chances expanding westward later in
the night. Isolated severe storms are possible across the Lower
Trans Pecos tonight with the main threats being large hail and
damaging wind.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong thunderstorms are possible across the region on Wednesday
afternoon and evening. A few storms may become severe, with large
hail and damaging winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 10, 7:35 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
735 PM CDT MON APR 10 2017

TXZ082-110115-
Terrell TX-
735 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Sheffield. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3042 10174
      3042 10188 3066 10188 3066 10176 3064 10167
      3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0035Z 085DEG 4KT 3059 10171

44
Special weather statement, Apr 10, 8:06 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT MON APR 10 2017

TXZ082-110145-
Terrell TX-
806 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TERRELL COUNTY
UNTIL 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Terrell County Gas Plant, or 21 miles southwest of
Sheffield. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3047 10188 3031 10188 3031 10207 3047 10207
TIME...MOT...LOC 0106Z 094DEG 2KT 3041 10196

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:35 PM CDTSpecial Weather StatementMAFCrockett40 min
Apr 10, 8:06 PM CDTSpecial Weather StatementMAFTerrell39 min
Apr 10, 8:58 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
Apr 10, 9:48 PM CDTFlash Flood WarningMAFTerrell3 hr
Apr 10, 9:59 PM CDTSevere Thunderstorm WarningMAFTerrell38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.